Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 52, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 13, 2019, 5:16 PM CDT for 4 counties in Kansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2019, 5:16 PM CDT (22:16 UTC)
- Expired
- Aug 13, 2019, 7:21 PM CDT
- In force
- 2 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Decatur County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 6:55 PM CDT | FLASH FLOOD | 1 Ne Jennings, KS | DECATUR COUNTY DISPATCH REPORTED STREET FLOODING JUST EAST OF JENNINGS, KS. POSSIBLY CAUSED A CAR ACCIDENT AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1369 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
002
WGUS53 KGLD 132216
FFWGLD
KSC039-153-179-193-140115-
/O.NEW.KGLD.FF.W.0052.190813T2216Z-190814T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
516 PM CDT Tue Aug 13 2019
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Northeastern Thomas County in northwestern Kansas...
Northwestern Sheridan County in northwestern Kansas...
Southeastern Rawlins County in northwestern Kansas...
Decatur County in northwestern Kansas...
* Until 815 PM CDT.
* At 516 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Oberlin, Hoxie, Rexford, Selden, Jennings, Gem and Menlo.
LAT...LON 3983 10021 3966 10022 3935 10042 3920 10082
3961 10104 4000 10052 4000 10049
$$
JN3 follow-up statements
470
WGUS73 KGLD 132256
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
556 PM CDT Tue Aug 13 2019
KSC039-153-179-193-140115-
/O.CON.KGLD.FF.W.0052.000000T0000Z-190814T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thomas KS-Sheridan KS-Rawlins KS-Decatur KS-
556 PM CDT Tue Aug 13 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHEASTERN THOMAS...NORTHWESTERN SHERIDAN...SOUTHEASTERN RAWLINS
AND DECATUR COUNTIES...
At 555 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is expected to begin
shortly or is already occurring.
Some locations that will experience flooding include...
Oberlin, Hoxie, Rexford, Selden, Jennings, Gem and Menlo.
LAT...LON 3983 10021 3966 10022 3935 10042 3920 10082
3961 10104 4000 10052 4000 10049
$$
JN384
WGUS73 KGLD 140003
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
703 PM CDT Tue Aug 13 2019
KSC153-193-140012-
/O.CAN.KGLD.FF.W.0052.000000T0000Z-190814T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thomas KS-Rawlins KS-
703 PM CDT Tue Aug 13 2019
...THE FLASH FLOOD WARNING FOR NORTHEASTERN THOMAS AND SOUTHEASTERN
RAWLINS COUNTIES IS CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3983 10021 3966 10022 3935 10042 3927 10069
3962 10072 3982 10072 4000 10052 4000 10049
$$
KSC039-179-140115-
/O.CON.KGLD.FF.W.0052.000000T0000Z-190814T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan KS-Decatur KS-
703 PM CDT Tue Aug 13 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHWESTERN SHERIDAN AND DECATUR COUNTIES...
At 702 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is already occurring.
Reports of flooding near Oberlin.
Some locations that will experience flooding include...
Oberlin, Hoxie, Selden, Jennings, Dresden, Leoville and Seguin.
LAT...LON 3983 10021 3966 10022 3935 10042 3927 10069
3962 10072 3982 10072 4000 10052 4000 10049
$$
JN767
WGUS73 KGLD 140021
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
721 PM CDT Tue Aug 13 2019
KSC039-179-140031-
/O.CAN.KGLD.FF.W.0052.000000T0000Z-190814T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan KS-Decatur KS-
721 PM CDT Tue Aug 13 2019
...THE FLASH FLOOD WARNING FOR NORTHWESTERN SHERIDAN AND DECATUR
COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3983 10021 3966 10022 3935 10042 3927 10069
3962 10072 3982 10072 4000 10052 4000 10049
$$
JNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:26 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 13, 3:26 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
226 PM MDT Tue Aug 13 2019
.SHORT TERM...(This evening through Wednesday)
Issued at 222 PM MDT Tue Aug 13 2019
Starting off today, SPC upgraded the eastern half of our CWA to
an enhanced risk. As of 1:00 PM storms were starting to develop
along our CWA border with NWS Boulder. Looking at the short term
HRRR, we are seeing consistent runs of supercell development.
Surface dewpoints were in the mid to upper 60s, MLCAPE values up
to 3000 J/kg, deep layer shear around 40kts, with steep mid-level
lapse rates, all this in combination of the dryline's location and
daytime heating will fuel a comfortable severe weather threat.
Prime time of convective development will be from 3 PM MDT to 10
PM MDT. Initially we will see discrete supercells producing large
hail, up to 4 inches, with the threat shifting to winds later in
the evening as storms will grow into clusters and become linear in
nature.
Additionally, as a large portion of the Tri-State area has been
met with several days of rainfall, the bar for potential flash
flooding has been set higher. Went and issued a Flash Flood Watch,
for the entire Tri-State area, as these storms are expecting to
produce a good amount of rain over areas already saturated.
Expecting the counties along the Colorado / Kansas border to be at
the highest risk. Expecting the storms to merge this evening and
move southward dumping 1 to 3 inches on those counties underneath.
Flash Flood Watch is expected to last through midnight MDT.
Highs today will be in the mid 80s, with overnight lows near 60.
There may be some areas of patchy fog, but confidence is low at
this time.
Tomorrow, we will see once again warm surface temperatures, in
the mid to upper 80s, moderate deep-layer shear and instability,
steep lapse rates, prevailing again over our CWA. Our strongest
threats will once again be along the Colorado / Kansas border.
Expecting another round of discrete supercells producing larger
hail and potential tors. Followed again by transitioning to a wind
threat and prevailing through the overnight hours as additional
forcing from a shortwave will aid in sustaining convective
development. Flash flooding will again be a concern for tomorrow.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Aug 13 2019
Thursday, we may see a few severe storms. SPC currently has us
under a marginal risk, but that may change greatly depending on
how convection plays out Wednesday along the Kansas / Nebraska
border. Regardless, expecting convective development with peak
afternoon heating and lasting through the evening hours. Guidance
is still quite a bit in disagreement as to what will happen, so
confidence remains low at this time as to extent of impacts to the
Tri-State area.
Friday onward, wide disagreement with model guidance. Went with
the National Blend at this time. Expecting near normal
temperatures with daily thunderstorm chances Friday and Saturday
afternoon. Sunday through Tuesday, very slight chances for
convection and near normal highs and lows through the extended.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Aug 13 2019
VFR conditions are expected to prevail throughout the remainder of
the TAF period at the Goodland and McCook terminals. There will
be showers and storms developing this afternoon, but timing and
confidence on extent and impacts to the terminals is too low to
include at this time. If any of the storms do impact the
terminals, sub-vfr conditions are expected.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
KSZ001>004-013>016-027>029-041-042.
CO...Flash Flood Watch until midnight MDT tonight for COZ090>092.
NE...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
NEZ079>081.
&&
SHORT TERM...EV
LONG TERM...EV
AVIATION...EVHazardous weather outlook, Aug 13, 1:19 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1219 PM MDT Tue Aug 13 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141830- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1219 PM MDT Tue Aug 13 2019 /119 PM CDT Tue Aug 13 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... NWS Goodland has issued a Tornado Watch until 7 PM MDT / 8 PM CDT for the entire NWS Goodland area. Additionally, NWS Goodland has issued a Flood Watch until 12 AM MDT / 1 AM MDT. There are enhanced/slight risks for severe thunderstorms across much of the Tri-State area this afternoon and evening. Large hail up to baseball size, winds in excess of 60 mph and localized heavy rainfall producing sharply reduced visibilities and the potential for flash flooding will be the primary threats Tuesday from approximately 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT). A tornado or two cannot be ruled out but is not a primary threat with storms today. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a slight risk for severe thunderstorms across almost the entire Tri-State area Wednesday during the late-afternoon through the overnight hours. The main hazards will be large hail, damaging winds, and localized heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Aug 13, 5:00 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 2 N TRAER 39.96N 100.65W
08/13/2019 E2.00 INCH DECATUR KS PUBLIC
&&
JRPLocal storm report, Aug 13, 5:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM HAIL 2 E TRENTON 40.17N 100.98W
08/13/2019 E2.00 INCH HITCHCOCK NE PUBLIC
&&
JRPLocal storm report, Aug 13, 5:07 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL TRENTON 40.17N 101.01W
08/13/2019 M2.50 INCH HITCHCOCK NE PUBLIC
&&
JRPSpecial weather statement, Aug 13, 5:08 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
408 PM MDT Tue Aug 13 2019
COZ092-KSZ027-041-132230-
Cheyenne County CO-Wallace KS-Greeley KS-
408 PM MDT Tue Aug 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN WALLACE AND NORTHWESTERN GREELEY
COUNTIES IN WEST CENTRAL KANSAS UNTIL 430 PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Weskan, or 15 miles east of Cheyenne Wells, moving
southeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado, southwestern Wallace and
northwestern Greeley Counties in west central Kansas.
A Tornado Watch remains in effect until 700 PM MDT for east central
Colorado...and west central Kansas.
LAT...LON 3855 10205 3862 10205 3862 10210 3876 10222
3888 10204 3871 10177 3852 10202
TIME...MOT...LOC 2208Z 318DEG 19KT 3877 10207
024Local storm report, Aug 13, 5:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST 7 N LUDELL 39.95N 100.96W
08/13/2019 E65 MPH RAWLINS KS MESONET
&&
JRPLocal storm report, Aug 13, 5:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL BURLINGTON 39.31N 102.27W
08/13/2019 E0.70 INCH KIT CARSON CO PUBLIC
&&
JRPThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:10 AM CDT | Dense Fog Advisory | GLD | Cheyenne, Sherman, Wallace | 2 hr |
| Aug 13, 12:51 PM CDT | Flash Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 9 hr |
| Aug 13, 4:19 PM CDT | Special Weather Statement | GLD | Cheyenne | 26 min |
| Aug 13, 4:21 PM CDT | Special Weather Statement | GLD | Rawlins | 24 min |
| Aug 13, 4:25 PM CDT | Special Weather Statement | GLD | Wallace | 20 min |
| Aug 13, 4:31 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 44 min |
| Aug 13, 4:34 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 41 min |
| Aug 13, 4:42 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 48 min |
| Aug 13, 4:43 PM CDT | Tornado Warning | GLD | Rawlins | 32 min |
| Aug 13, 5:01 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 44 min |
| Aug 13, 5:07 PM CDT | Flash Flood Warning | GLD | Sherman, Wallace | 97 min |
| Aug 13, 5:08 PM CDT | Special Weather Statement | GLD | Greeley | 22 min |
| Aug 13, 5:10 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 50 min |
| Aug 13, 5:13 PM CDT | Flash Flood Warning | GLD | Sherman | 54 min |
| Aug 13, 5:19 PM CDT | Special Weather Statement | GLD | Sherman | 26 min |
| Aug 13, 5:21 PM CDT | Special Weather Statement | GLD | Rawlins | 24 min |
| Aug 13, 5:23 PM CDT | Tornado Warning | GLD | Wallace | 23 min |
| Aug 13, 5:25 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 50 min |
| Aug 13, 5:30 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 45 min |
| Aug 13, 5:37 PM CDT | Flash Flood Warning | GLD | Logan, Wallace | 3 hr |
| Aug 13, 5:38 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 52 min |
| Aug 13, 5:41 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 49 min |
| Aug 13, 5:52 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 53 min |
| Aug 13, 5:55 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 65 min |
| Aug 13, 5:58 PM CDT | Flash Flood Warning | GLD | Thomas | 58 min |
| Aug 13, 6:12 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan, Thomas | 48 min |
| Aug 13, 6:32 PM CDT | Flash Flood Warning | GLD | Gove, Graham, Logan, Norton, Sheridan, Thomas | 3 hr |
| Aug 13, 6:42 PM CDT | Flash Flood Warning | GLD | Greeley, Wichita | 3 hr |
| Aug 13, 6:56 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 49 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.